High Doses of Epilepsy Drug Valproate in Pregnancy can Increase Risk of Birth Defects in Children

Parent Herald August 26, 03:33 am

Pregnant women who take high doses of anti-epileptic drug valproate are at higher risk of having a child with birth defects, according to a new study.

The safety of using valproate during pregnancy has long been a source of concern among health experts and many studies in the past have shown that exposure to the drug in mother's womb places children at higher risks of many neurodevelopmental disorders, including autism.

In the current study, researchers from the Royal Melbourne Hospital looked at 1,700 female epilepsy patients and found that babies of women, who took high doses of valproate after conceiving, had birth defects known as spina bifida or hypospadias.

Information about the women, including their pregnancy and health status was collected from the Australian Pregnancy Register (APR) at the Royal Melbourne Hospital.

Spina bifida is a birth defect of the spinal cord and backbone. It occurs when some of the vertebrae (bones forming the spinal column) in the unborn baby fail to form properly (the closure normally occurs in early pregnancy) and remain open at birth.  According to CDC, nearly 1,500 babies (one out of every 2,800) are born with spina bifida, every year in US.

Hypospadias is a birth defect of the penis. In the defect, the opening of the urethra (the tube used to pass urine) is placed under the penis, and not at the tip. It occurs when the tissue on the underside of the penis fails to close properly, while the baby grows in the mother's womb. It affects four in 1,000 newborn boys.

Researchers urged pregnant women who depend completely on valproate to manage their epilepsy to reduce the dose and avoid the risk.

"Previous studies have shown a strong relationship between the dose of valproate taken and the risk of the child having a birth defect. However, for many women valproate is the only drug that will help control their seizures," Professor Terry O'Brien, Royal Melbourne Hospital epilepsy specialist and Head of the Department of Medicine at The University of Melbourne, said in a news release.

"Through our research, we now know that by reducing the dose taken in the first trimester of pregnancy, the risk of having a baby with spina bifida or hypospadias will be greatly reduced."

The study is reported in the journal Neurology.

The actual cause of Spina bifida is yet not known, but according to health practitioners, both family history of neural tube defects and folic acid deficiency before and during pregnancy play major roles. Apart from the anti-epileptic medication, research has shown obesity, diabetes and increased body temperature are some of the other factors associated with the birth defect.

© 2018 ParentHerald.com All rights reserved. Do not reproduce without permission.

Sign up for our Newsletter

Real Time Analytics